, Volume 32, Issue 4 Supplement, pp 177-205
Date: 17 Oct 2012

Non-Narcotic Analgesics

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

The first cases of fulminant hepatic failure due to paracetamol poisoning were reported in 1966, and in the United Kingdom this condition is now responsible for more cases of acute hepatic failure than any other cause. Adults account for the majority of serious and fatal cases of paracetamol poisoning and it is extremely rare for young children to ingest sufficient paracetamol to cause more than minimal liver damage. A single measurement of the plasma paracetamol concentration is an accurate predictor of liver damage provided that it is taken not earlier than 4 hours after ingestion of the overdose. Peak disturbance of liver function occurs 2 to 4 days after the overdose, often accompanied by mild jaundice, after which recovery is usually rapid and complete. In a few patients, fulminant hepatic failure, manifested by increasing jaundice and encephalopathy, may develop by the third to fifth day. Acute renal failure may complicate paracetamol poisoning, often in the context of severe liver damage. Renal failure, which is often non-oliguric, typically becomes apparent 24 to 72 hours after overdosage.

The treatment of paracetamol intoxication should include gastric lavage, which has been shown to be of value for up to 6 hours after ingestion of a paracetamol overdose. Further general treatment may include parenteral fluid replacement and a prophylactic infusion of dextrose (5–10%) in patients at risk of hepatic failure. Specific protective agents in those patients at risk of paracetamol-induced liver damage include N-acetylcysteine and methionine which are most effective if given within 8 to 10 hours of ingestion of the overdose. Hepatic and renal failure should be managed conventionally.

In recent years in the United Kingdom there has been a gradual decline in the number of hospital admissions and the number of deaths from aspirin poisoning. Salicylates in overdose directly stimulate the respiratory centre and so cause a respiratory alkalosis. Metabolic acidosis occurs in severe poisoning because of impairment of the oxidative metabolism of energy substrates. At very high salicylate concentrations respiratory depression may occur, possibly associated with neuroglycopenia, adding respiratory acidosis to the worsening metabolic acidosis. In addition to a mixed acid-base disturbance, hypokalaemia and hypoglycaemia may be present. Nausea and vomiting increase the fluid deficit. If dehydration is sufficiently severe, decreasing cardiac output may hasten development of lactic acidosis and acute renal failure. Young children quickly develop a metabolic acidosis following the ingestion of aspirin in overdose but, by the age of 12 years, the usual adult picture of a mixed respiratory alkalosis and metabolic acidosis is seen.

The treatment of salicylate poisoning is directed towards prevention of absorption, correction of acid-base, fluid and electrolyte disturbance and measures to increase the elimination of salicylate in those who are moderately or severely poisoned. It is now recognised that if alkaline diuresis is employed urine pH is of far greater importance than the volume of urine excreted.

Despite the widespread therapeutic use of non-steroidal anti-inflammatory drugs (NSAIDs) the current number of reported cases of poisoning is small. Initially, propionic acid derivatives were thought to have a low toxicity in overdose but, in addition to anticipated gastrointestinal symptoms (nausea, vomiting, abdominal pain, haematemesis), headache, tinnitus, hyperventilation, sinus tachycardia, hypoprothrombinaemia, haematuria, proteinuria and acute renal failure have been described. In addition, drowsiness, coma, nystagmus, diplopia, hypothermia, hypotension, respiratory depression and cardiac arrest have been reported in severe cases of poisoning. The oxicam derivative, piroxicam, is potentially very toxic in overdose.

Oxyphenbutazone and phenylbutazone are very toxic in overdose but indomethacin appears to be much less toxic. An overdose of mefenamic acid may result in nausea, vomiting, muscle twitching, convulsions and coma.

Management of NSAID overdose is essentially supportive and symptomatic. If a substantial overdose of an NSAID has been ingested (e.g. more than 10 therapeutic doses in an adult; 5 doses in a child), and if the patient presents not more than 4 hours after a substantial overdose, an attempt should be made to reduce absorption of toxic material by undertaking gastric lavage. Alternatively, if the patient presents within 1–2 hours of overdose, activated charcoal 50 to 100g may be administered. Thereafter supportive measures may be needed and dialysis will be required if renal failure becomes established. As most NSAIDs are highly protein bound and extensively metabolised, forced, diuresis, dialysis and haemoperfusion are unlikely to enhance elimination significantly.